Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 40, NWS Austin/San Antonio, TX

April 4, 2023Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2023, 7:14 PM CDT for Zavala County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2023, 7:14 PM CDT (00:14 UTC)
Expired
Apr 4, 2023, 7:50 PM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS54 KEWX 050014
SVREWX
TXC507-050100-
/O.NEW.KEWX.SV.W.0040.230405T0014Z-230405T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
714 PM CDT Tue Apr 4 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Zavala County in south central Texas...

* Until 800 PM CDT.

* At 714 PM CDT, a severe thunderstorm was located near La Pryor,
  moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  La Pryor and Batesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2891 10001 2909 9952 2909 9941 2887 9941
      2878 9996
TIME...MOT...LOC 0014Z 253DEG 29KT 2887 9991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRADY
3 follow-up statements
342 
WWUS54 KEWX 050022
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Tue Apr 4 2023

TXC507-050100-
/O.CON.KEWX.SV.W.0040.000000T0000Z-230405T0100Z/
Zavala TX-
722 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ZAVALA COUNTY...

At 722 PM CDT, a severe thunderstorm was located near La Pryor,
moving east at 35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
La Pryor and Batesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2879 9989 2893 9994 2909 9952 2909 9941
      2887 9941
TIME...MOT...LOC 0022Z 253DEG 29KT 2889 9984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRADY
066 
WWUS54 KEWX 050037
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
737 PM CDT Tue Apr 4 2023

TXC507-050100-
/O.CON.KEWX.SV.W.0040.000000T0000Z-230405T0100Z/
Zavala TX-
737 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ZAVALA COUNTY...

At 737 PM CDT, a severe thunderstorm was located near Batesville,
moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2888 9977 2898 9981 2909 9952 2909 9941
      2892 9941
TIME...MOT...LOC 0037Z 253DEG 29KT 2893 9970 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BRADY
612 
WWUS54 KEWX 050050
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
750 PM CDT Tue Apr 4 2023

TXC507-050059-
/O.CAN.KEWX.SV.W.0040.000000T0000Z-230405T0100Z/
Zavala TX-
750 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ZAVALA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 2888 9977 2898 9981 2909 9952 2909 9941
      2892 9941
TIME...MOT...LOC 0045Z 253DEG 29KT 2896 9959 

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:04 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 4, 7:04 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
704 PM CDT Tue Apr 4 2023

...New UPDATE...

.UPDATE...
Issued at 659 PM CDT Tue Apr 4 2023

Showers and thunderstorms have developed along and east of Rio Grande
in the Winter Garden region where temperatures warmed into the mid
90s to near 102 with dewpoints in the upper 50s to lower 60s. These
showers and thunderstorms are expected to move to the northeast
toward the San Antonio area in the next few hours. Have introduced
POPS from the Winter Garden to the San Antonio area for this evening.

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 210 PM CDT Tue Apr 4 2023

An active 24 hours is ahead of us for all of South-Central Texas,
but for several different reasons, with fire weather, severe
weather, and strong winds all possible as a cold front sweeps
through the region early tomorrow morning.

First, this afternoon will feature widespread highs in the 90s with
a few spots along the Rio Grande topping out around the century
mark. The Coastal Plains may be the other exception, with highs in
the mid to upper 80s, but the humidity will make it feel like it's
in the 90s anyway. A dryline will once again mix out to the east
through the afternoon hours over the Rio Grande Plains and Southern
Edwards Plateau, resulting in critical fire weather conditions for
Val Verde County. RH values of 10-15% are expected, along with WSW
surface winds of 15-30 mph, with the higher values expected over the
northern half of the county. Elsewhere, winds should be lighter and
the dryline won't mix out quite as far to the east as it did on
Monday, resulting in a more confined risk for elevated to critical
fire weather conditions. That will all change on Wednesday.

Tonight, a sfc low will rapidly deepen over Iowa, with a trailing
cold front draped all the way southward through the Rio Grande
Plains. This boundary will become the focus for a few strong to
severe thunderstorms, mainly after 09Z Wednesday and stretching
through about 15Z. As of the latest day 1 outlook from the Storm
Prediction Center, a Marginal Risk (Level 1 of 5) extends from the
Hill Country through the I-35 Corridor and into most of the Coastal
Plains, while a Slight Risk (Level 2 of 5) extends from eastern
Burnet and Blanco County eastward through the Austin Metro and north
of San Marcos into extreme western Bastrop, Lee, and Caldwell
Counties. The primary concern here will be large hail with perhaps a
few significant hail reports of greater than 2 inches in diameter
possible. Damaging winds will also be possible, but the tornado
threat appears somewhat limited at this point given the forecast
parameters. The primary driver for the hail threat will be the steep
mid-level lapse rates of 8-9 C/km, and MUCAPE values of 2000-3000
J/kg ahead of the frontal boundary. While the timing isn't as
favorable with the morning setup and a lack of peak heating, if any
storm taps into that environment, large hail would be a pretty good
bet. Storms should quickly race eastward and exit the CWA by late
morning/midday.

The other item to note for Wednesday will be the fire weather
concerns, we have issued a Red Flag Warning from 4 am until 4 pm for
the I-35 Corridor and points west. A rapid drop in relative humidity
is expected behind the cold front, with values of 5-15% common
within the Red Flag Warning. The timing of stronger wind speeds is a
bit trickier, but breaking up the RFW seems a bit silly given the
continued very low RH values continuing even after the winds drop
off a bit from west to east. Expect winds to pick up rapidly
immediately behind the front and continue for a few hours before
falling off. Sustained winds of 15-25 mph with gusts to 30-35 mph
can be expected. Temperatures will be notably cooler as drier air
filters in with highs in the 70s and 80s expected.

Wednesday night will feature the return of precip chances as upper
level impulses in the 500mb flow will move through South-Central
Texas, providing some synoptic level lift and support for rain and
thunderstorms to develop late Wednesday into early Thursday morning.
A bulk of the discussion on our best widespread rain chances in
several months can be found below in the long term forecast.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 210 PM CDT Tue Apr 4 2023

Thursday morning's upper pattern has south-central TX under
southwest flow between a broad weak trough to the west and a SW-NE
oriented subtropical ridge centered over FL. At the surface,
Wednesday morning's cold front will stall just offshore over the
gulf, with hints of a sfc low beginning to spin up along it near
deep south TX that will become somewhat better defined as it works
towards the upper TX coast on Friday. Occasional weak impulses aloft
will help to drive some lift, but increasing moist isentropic
upglide on the 305K surface will help to keep widespread showers and
storms in the forecast, especially over the southeastern half of our
region. H7 flow will be consistently out of the SW over NNE sfc
winds, and PWATs of 1.5-1.75" are progged over areas along and east
of I-35 which is rather high for early April, near the max moving
average of the CRP sounding climatology for the date.

All this spells out a soggy start to the long term on Thursday
through Friday night, with shower and thunderstorm chances dwindling
Friday night as H5 flow flattens into a briefly zonal configuration
before ridging builds in just to our west Sunday into Monday.
Overall, Thursday looks slightly wetter than Friday and the WPC ERO
maintains a Slight Risk of excessive rainfall for the Coastal Plains
with a Marginal Risk into the I-35 corridor, eastern Hill Country,
and the eastern halves of Zavala and Dimmit Counties through
Thursday night. In addition, isolated severe weather would also be
possible Thursday and Thursday night in any elevated convection
mainly over the southern half of our region, although thermal
profiles aren't terribly impressive in forecast soundings. There
would be no threat of tornadoes, just large hail and damaging winds,
but even that seems like a low threat at this time. On Friday, WPC
maintains a Marginal Risk ERO over the Coastal Plains.

By the time the rain ends Saturday morning, total event QPF
(including what falls prior to 12Z Thursday) will be on the order of
1-3" for much of the I-35 corridor and Coastal Plains, and isolated
higher totals on the order of 3-5+" are likely but shouldn't be too
widespread. A reasonable worst case (90th percentile) of an isolated
5-7" is possible in these areas based on available guidance. Spots
of minor flooding are possible, mainly filling of culverts and
drainage ditches with some ponding on roads during the higher
rainfall rates, but with this rain spread out over nearly 48 hours
concerns for more significant flooding should be limited. Rainfall
amounts will decrease as you head west towards the Rio Grande, with
<0.5" likely for most locations along and west of Rocksprings to
Eagle Pass.

Temperatures will be chilly Thursday and Friday, likely topping out
only in the 50s in some locations and 60s south and west. We'll warm
back up over the weekend with highs in the upper 60s to mid 70s
saturday and upper 70s/low 80s Sunday. We'll be back above normal
and into the 80s Monday and Tuesday of next week as the upper ridge
axis shifts east into the Plains and return southeasterly flow
returns. Cant rule out spotty light precipitation early next week
but no confidence currently in any large-scale weather features.
There may be additional opportunities to begin making up our long-
term rainfall deficits towards the middle of the month, with CPC's
week 2 outlook showing odds leaning slightly towards wetter than
normal conditions.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Tue Apr 4 2023

At the I-35 sites, VFR CIGs this evening become MVFR overnight with
S-SE winds 7 to 15 KTs. A front moves across early Wednesday morning
bringing a broken line of SHRA/TSRA. Have maintained VCSH/SHRA at
the sites with only VCTS at KAUS where the better PROBs are. In wake
of the frontal passage, CIGs become VFR and winds turn N 12 to 19 KTs
with a few gusts to 30 KTs possible. Winds gradually decrease later
in the afternoon into evening while turning to the NE.

At KDRT, VFR conditions prevail. SHRA/TSRA noted to the SE will move
to the NE with no impact to the site. E-SE winds near 5 KTs shift to
NW overnight and increase to 15 to 22 KTs with a few gusts to 35 KTs
possible by morning, then gradually decrease in speed during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  77  53  60 /  50  40  30  80
Austin Bergstrom Intl Airport  63  75  52  58 /  50  40  40  90
New Braunfels Muni Airport     64  78  53  60 /  40  40  40  90
Burnet Muni Airport            59  75  49  61 /  50  20  10  50
Del Rio Intl Airport           63  82  56  71 /   0   0  10  30
Georgetown Muni Airport        62  75  51  59 /  60  30  20  70
Hondo Muni Airport             66  81  55  62 /  20  20  30  80
San Marcos Muni Airport        63  76  52  59 /  40  40  40  90
La Grange - Fayette Regional   64  74  54  59 /  30  60  60  90
San Antonio Intl Airport       66  79  55  60 /  30  40  40  90
Stinson Muni Airport           68  80  56  61 /  30  40  50  90

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...04
Long-Term...Brady
Aviation...04
Hazardous weather outlook, Apr 4, 3:55 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
355 AM CDT Tue Apr 4 2023

TXZ171>173-183>194-202>209-217>225-228-050900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
355 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

This afternoon into early evening, critical fire weather
conditions are expected across Val Verde County with elevated to
near critical fire weather conditions possible across the Edwards
Plateau and Western Hill Country due to forecast low relative
humidity, breezy winds, and dry fuels.

Late tonight, scattered strong to severe storms will be possible
along an cold front as it moves into the eastern Hill Country,
Interstate 35 Corridor and adjacent areas of the Coastal Prairies
after midnight. Large hail and damaging winds are the primary
threats.

Gusty winds and drier air moving into the Edwards Plateau and
western Hill Country will lead to near critical to critical fire
weather conditions toward daybreak.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Through mid-afternoon Wednesday, near critical to critical fire
weather conditions are possible along and west of the I-35
corridor with elevated fire weather conditions elsewhere due to
forecast low relative humidity, breezy conditions, and dry to
critically dry fuels.

Thursday through Saturday, rounds of showers and thunderstorms are
expected. Heavy rains are possible along and east of I-35 with
the heaviest totals near the Coastal Plains. Minor flooding may
become possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 4, 6:50 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
650 PM CDT Tue Apr 4 2023

TXZ217-218-050030-
Maverick TX-Zavala TX-
650 PM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of east central
Maverick and central Zavala Counties through 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cometa, or 19 miles west of Crystal City, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Pryor, Batesville and Las Colonias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2865 10021 2883 10026 2909 9967 2883 9953
TIME...MOT...LOC 2349Z 248DEG 34KT 2877 10014

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:35 PM CDTSpecial Weather StatementEWXDimmit, Zavala40 min
Apr 4, 8:03 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala42 min
Apr 4, 8:35 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Zavala35 min
Apr 5, 6:23 AM CDTSpecial Weather StatementEWXKerr37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.